Format

Send to

Choose Destination
Ugeskr Laeger. 2016 Aug 22;178(34). pii: V12150994.

[Methaemoglobinaemia induced by ingestion of alkyl nitrite, "poppers"].

[Article in Danish]

Author information

1
celina.kragsfeldt@outlook.com.

Abstract

We present a case report of an 18-year-old male who was referred to the emergency department with evidence of methaemoglobinaemia. He presented with classic symptoms with peripheral cyanosis and hypoxia. Arterial blood gas showed a methaemoglobin level of 36%. This was caused by ingestion of alkyl nitrate, a widespread party drug called "poppers". When inhaled it causes euphoria, reduced pain and relaxation of the anal sphincter, but oral use may induce life-threatening methaemoglobinaemia. The treatment of choice is the antidote methylene blue. After treatment the patient regained full recovery and was discharged on the following day. We discuss classic symptoms, diagnosis and treatment of intoxication with methylene blue.

PMID:
27549005
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Danish Medical Association
Loading ...
Support Center